Ketogenic Diet: Evaluating Effects on Epilepsy Treatments

This article originally appeared here.
Share this content:
Changes in serum concentrations of other anti-epileptic drugs were not found to be significant.
Changes in serum concentrations of other anti-epileptic drugs were not found to be significant.

HealthDay News — For patients with epilepsy, anti-epileptic drug serum concentrations remain stable during the ketogenic diet (KD), apart from those of valproic acid, according to a study published online June 18 in the Journal of Clinical Pharmacy and Therapeutics.

G. Heo, PharmD, from Yonsei University in Incheon, South Korea, and colleagues examined the potential effects of KD and other dietary therapies in patients with epilepsy. Before and during the treatment, the authors assessed the mean serum concentrations and mean serum concentrations per weight per daily dose per bioavailability of anti-epileptic drugs. Data were included for 139 patients (81 males; median age, 2.91 years).

The researchers found that the serum concentrations of carbamazepine, lamotrigine, levetiracetam, topiramate, and valproic acid decreased after the dietary therapies, while there was a slight increase in phenobarbital. The difference was only statistically significant for valproic acid (P <.05). Significant decreases were seen in the serum concentrations per weight per daily dose per drug bioavailability for valproic acid and phenobarbital (P <.05). There was a significant increase in the rate of occurrence of events out of reference ranges with valproic acid (36.08% vs 57.23%; P <.05).

"Most anti-epileptic drug serum concentrations remained stable during the KD and other related dietary therapies except those of valproic acid," the authors wrote. "Therefore, serum concentrations of valproic acid should be monitored when the KD and other dietary therapies are concomitantly administered."

Reference

Heo G, Kim SH, Chang MJ. Effect of ketogenic diet and other dietary therapies on anti-epileptic drug concentrations in patients with epilepsy [published online June 18, 2017]. J Clin Pharm Ther. doi:10.1111/jcpt.12578

You must be a registered member of Neurology Advisor to post a comment.

Sign Up for Free e-newsletters